Indiana, 2015

Winter Weather in Indiana, February 28, 2015

February 28, 2015 · NWS PAH · 2 events in 2 counties and zones

A mixed bag of wintry precipitation caused hazardous travel conditions north of Interstate 64. Across most of Gibson and Pike Counties, the precipitation was in the form of light snow, sleet, and freezing drizzle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mixed bag of wintry precipitation caused hazardous travel conditions north of Interstate 64. Across most of Gibson and Pike Counties, the precipitation was in the form of light snow, sleet, and freezing drizzle. Along the White River, one inch of new snow was reported at Hazleton. To the south, amounts were generally one-tenth inch or less along Interstate 64. Little if any wintry precipitation occurred in the counties bordering the Ohio River. The precipitation was caused by a surge of warmer air aloft moving north across the region. The warmer air aloft moved over a shallow layer of cold air near the surface. As the depth of cold air decreased, the precipitation changed from sleet and freezing drizzle to liquid drizzle. This event continued into the first day of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 3:09 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 28, 3:09 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CST SAT FEB 28 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 307 PM CST SAT FEB 28 2015

QUITE A LOT GOING ON IN THE SHORT TERM. THE FIRST SYSTEM WILL
BRING A ROUND OF WINTRY WEATHER TO PARTS OF OUR FORECAST AREA
TONIGHT AND SUNDAY. THE SECOND AND BIGGER SYSTEM IS DURING THE
LONG TERM PERIOD.

LATEST RADARS AND SURFACE REPORTS INDICATE A LARGE AREA OF SNOW
ACROSS MISSOURI...MAINLY NORTHWEST OF A KCGI TO KPOF LINE. THIS
SNOW IS DRIVEN BY RATHER STRONG ISENTROPIC ASCENT/WARM ADVECTION
ALOFT. A SWATH OF HEAVY SNOWFALL AMOUNTS WILL OCCUR OVER
MISSOURI...ILLINOIS...AND INDIANA. THE MAIN CONCERN IS HOW FAR
SOUTHEAST THE EDGE OF THE HEAVY SNOW WILL COME. MODEL SOUNDINGS
FOR KFAM AND KSLO INDICATE NEARLY ALL SNOW...AND QUITE A BIT OF
IT. MODEL SOUNDINGS FOR KPAH/KCGI/KEVV INDICATE VERY LITTLE IF ANY
SNOW. THE NEW FORECAST WILL ESSENTIALLY BE THE SAME AS THE
PREVIOUS FORECAST WITH ONLY A FEW TWEAKS. THE HEAVIEST SNOWFALL
SHOULD BE ALONG THE NORTHWEST FRINGE OF THE FORECAST AREA...FROM
MOUNT VERNON DOWN TO PERRYVILLE. AMOUNTS COULD REACH WARNING
CRITERIA OF 4 INCHES THERE. EXPECT A PRETTY SHARP GRADIENT DOWN TO
ABOUT AN INCH IN THE KMDH AREA.

THE MAIN CONCERN ACROSS SOUTHWEST INDIANA...FAR SOUTHERN
ILLINOIS...AND MUCH OF SOUTHEAST MISSOURI IS A PERIOD OF FREEZING
RAIN TONIGHT. AMOUNTS WILL BE LESS THAN A TENTH OF AN INCH...BUT
COULD STILL CAUSE HAZARDOUS CONDITIONS. WILL CONTINUE THE
ADVISORY IN THE SAME AREAS...BUT EXPAND IT ACROSS THE REMAINDER OF
SOUTHWEST INDIANA. QPF WILL TAPER DOWN TO ALMOST NOTHING ALONG THE
TENNESSEE BORDER...WHERE TEMPS WILL STAY ABOVE FREEZING ALL NIGHT.

AS LOW LEVEL WARM ADVECTION CONTINUES ON SUNDAY...THE
PRECIPITATION WILL CHANGE TO RAIN BY NOON IN ALL AREAS EXCEPT
POSSIBLY NORTH OF INTERSTATE 64. THERE SHOULD BE A DIMINISHING
TREND IN THE RAIN AS THE STRONGEST ISENTROPIC ASCENT SHIFTS NORTH
AND EAST OF OUR REGION. DENSE OVERCAST SHOULD KEEP HIGHS MAINLY IN
THE 30S.

THE PRECIPITATION WILL END SUNDAY NIGHT AS SURFACE HIGH PRESSURE
BUILDS INTO OUR REGION. TEMPS MAY FALL JUST BELOW FREEZING PRIOR
TO THE END OF THE RAIN...SO WILL MAINTAIN A MENTION OF FREEZING
RAIN. ANY FREEZING RAIN WOULD BE RATHER BRIEF. MONDAY APPEARS TO
BE THE DRY DAY AS THE HIGH PASSES BY JUST TO OUR NORTH.

ON MONDAY NIGHT...PRECIPITATION ASSOCIATED WITH THE SECOND BIGGER
SYSTEM WILL START TO OVERSPREAD OUR REGION. THERE MAY BE A PERIOD
OF FREEZING RAIN AT THE ONSET IN MUCH OF SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. TEMPS SHOULD SLOWLY RISE MUCH OF THE NIGHT AS
WINDS BECOME SOUTHEASTERLY.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 307 PM CST SAT FEB 28 2015

LOW FORECAST CONFIDENCE IN THE LONG TERM PERIOD AS MODELS STILL
SHOWING SOME DISPARITY IN THE HANDLING OF SYSTEM TO AFFECT THE
REGION TUESDAY THROUGH WEDNESDAY NIGHT.

THE SHORT TERM PERIOD STARTS OFF WITH A WARM FRONT JUST TO OUR NORTH
WITH OUR CWA BEING IN THE WARM SECTOR WITH ELEVATED INSTABILITY
ABOVE A LOW LEVEL INVERSION. THEREFORE HAVE HIGH POPS (SHOWERS) ON
TUESDAY WITH CHANCES FOR THUNDER. THUNDER CHANCES MAY CONTINUE INTO
THE EVENING HOURS OVER THE SOUTHEAST HALF OF OUR CWA.

AFTER HAVING SOME OF THE WARMEST TEMPERATURES WE HAVE SEEN IN A
WHILE ON TUESDAY...A VERY STRONG COLD FRONT WILL BLAST ACROSS THE
CWA TUESDAY NIGHT. TEMPERATURES WILL BEGIN TO PLUMMET IN THE WAKE OF
THE FRONT. AS PRECIPITATION DIMINISHES FROM NORTHWEST TO SOUTHEAST
TUESDAY NIGHT...PRECIPITATION MAY CHANGE OVER TO SNOW OR SLEET OVER
THE FAR WESTERN AND NORTHWESTERN SECTIONS LATE.

ON WEDNESDAY THE GFS BRINGS ANOTHER SURGE OF QPF OVER THE SOUTHEAST
HALF OF THE CWA WHILE THE ECMWF LINGERS LITTLE TO NOTHING OVER THE
FAR SOUTHEAST CORNER OF OUR CWA. NOT SURE WHICH MODEL WILL VERIFY
BEST...BUT WHEREVER PRECIPITATION REACHES THE GROUND ON
WEDNESDAY...IT SHOULD CHANGE OVER TO ALL SNOW OVER THE WESTERN AND
NORTHWESTERN SECTIONS WITH A MIX OF RAIN AND SNOW ELSEWHERE.

WEDNESDAY NIGHT PRECIPITATION SHOULD FALL AS SNOW BEFORE ENDING WITH
MINOR ACCUMULATIONS POSSIBLE OVER OUR CWA...ESPECIALLY THE SOUTHEAST
SECTIONS. WE WILL BE KEEPING A CLOSE EYE ON THIS SYSTEM AND WILL
UNDOUBTABLY CONTINUE TO MAKE ADJUSTMENTS AS NECESSARY. STAY TUNED.

FROM THURSDAY ON...WITH HIGH PRESSURE AT THE SURFACE AND FLOW ALOFT
BECOMING MORE ZONAL...THE REGION SHOULD REMAIN DRY WITH TEMPERATURES
REMAINING BELOW NORMAL.

&&

.AVIATION...
ISSUED AT 1135 AM CST SAT FEB 28 2015

VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE AFTERNOON HOURS.
THERE MAY BE SOME LIGHT SNOW OR FLURRIES AT ANY OF THE TAF
SITES...BUT NO OPERATIONAL IMPACT ON VSBYS IS EXPECTED. PRECIP WILL
OVERSPREAD THE REGION EARLY THIS EVENING. MOST OF THE PRECIP IS
EXPECTED TO FALL NORTH OF THE TAF SITES...WHICH SHOULD KEEP
CONDITIONS ABOVE IFR THRESHOLDS THIS EVENING. PRECIP TYPE SHOULD BE
MAINLY FZRA. THE ACTUAL DURATION OF FZRA WILL BE LESS THAN INDICATED
IN THE TAFS. FOR THE SAKE OF SIMPLICITY AND BREVITY...FZRA IS IN A
PREVAILING GROUP AND NOT IN PROTRACTED TEMPO GROUPS. THE MAIN
CONCERN SUNDAY MORNING WILL BE POTENTIAL LIFR CONDITIONS IN STRATUS
AND FOG.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR ILZ075-080-081-
     084-085-088.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     SUNDAY FOR ILZ076>078-082-083-086-087.

MO...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR MOZ076-086-087-
     100-107.

IN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     SUNDAY FOR INZ081-082-085>088.

KY...NONE.
&&

SHORT TERM...MY
LONG TERM...JP
AVIATION...MY
Hazardous weather outlook, Feb 28, 5:05 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CST SAT FEB 28 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
505 PM CST SAT FEB 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT NORTH OF A LINE FROM
POPLAR BLUFF MISSOURI...TO MARION ILLINOIS TO ROCKPORT INDIANA.
REFER TO THE ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL NOON SUNDAY
FOR PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND
SOUTHWEST INDIANA. PLEASE REFER TO THE ADVISORY PRODUCT FOR DETAILS.

WIDESPREAD HEAVY RAINS ARE EXPECTED LATE MONDAY NIGHT THROUGH
TUESDAY NIGHT...AND A CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY.
SOME FLOODING ISSUES MAY RESULT FROM THE COMBINATION OF SNOW MELT
AND THE HEAVY RAINS...ESPECIALLY WHERE THUNDERSTORMS OCCUR.

A TRANSITION TO MIXED WINTRY PRECIPITATION IS POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT. THIS MAY POSE SOME IMPACT TO TRAVEL AND WILL NEED
TO BE CLOSELY MONITORED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY WINTRY PRECIPITATION...SNOW AND ICE
ACCUMULATIONS...AND RELATED IMPACTS LATE THIS AFTERNOON THROUGH
SUNDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Gibson

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Winter Weather, Pike

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559684, 559685.